Australia - Of over 7000 reports of angioedema received by the Adverse Drug Reactions Advisory Committee (ADRAC) since 1970, ACE inhibitors account for 12.6%. Angioedema may present with acute onset of soft-tissue swelling of part or all of the face (periorbital, peri-oral, lips), tongue, pharynx and neck. Oedema of the gastrointestinal tract resulting in attacks of abdominal pain, vomiting and diarrhoea has also been rarely reported with ACE inhibitors (1). Angioedema can be life-threatening, and may require prompt parenteral administration of adrenaline if the airway is compromised. The cause may not always be obvious as the first occurrence may be after months or even years of ACE inhibitor therapy. Angioedema may also occur episodically with long symptom-free intervals.
ADRAC first advised of the risk of angioedema with ACE inhibitors in 1993 (2) and noted its occurrence with angiotensin II antagonists in 1999 (3). ADRAC now has 119 reports with angiotensin II antagonists. With ACE inhibitors the reaction is thought to be associated with potentiation of bradykinin, causing increased vascular permeability and vasodilation (4). The mechanism with the angiotensin II antagonists is unclear but it has also been postulated to be by bradykinin activation (4, 5) Individuals with a history of angioedema with ACE inhibitors may occasionally develop it with an angiotensin II antagonist as well (4, 5).
Extracted from Australian Adverse Drug Reactions Bulletin, Volume 24, Number 2, April 2005.
1. Chase MP, Fiarman GS, Scholz FJ, MacDermott RP. Angioedema of the small bowel due to an angiotensin-converting enzyme inhibitor. J Clin Gastroenterology 2000;31:254-7.
2. Angioedema. Aust Adv Drug Reactions Bull 1993;12:3.
3. Angiotensin II receptor antagonists - new drugs with some old problems and some new problems. Aust Adv Drug Reactions Bull 1999;18:2.
4. Howes LG, Tran D. Can angiotensin receptor antagonists be used safely in patients with previous ACE inhibitor-induced angioedema. Drug Safety 2002;25:73-6.
5. Abdi R, Dong VM, Lee CJ, Ntoso KA. Angiotensin II receptor blocker-associated angioedema: on the heels of ACE inhibitor angioedema. Pharmacotherapy 2002;22:1173-5.